Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 25, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Nov 20, 2023, 11:18 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Nov 21, 2023, 3:00 AM MST. It was in force for 25 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 20, 2023, 11:18 PM MST (06:18 UTC)
- In effect from
- Nov 21, 2023, 3:00 AM MST
- Expired
- Nov 22, 2023, 4:10 AM MST
- In force
- 25 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 21, 6:07 AM MST | NON-TSTM WND GST 50 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Nov 21, 6:21 AM MST | NON-TSTM WND GST 50 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Nov 21, 11:17 AM MST | NON-TSTM WND GST 52 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Nov 21, 2:47 PM MST | NON-TSTM WND GST 58 | 19 Wnw Santa Rita, MT | ambient weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS75 KTFX 210618 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1118 PM MST Mon Nov 20 2023 MTZ301-302-220100- /O.UPG.KTFX.HW.A.0020.231121T1500Z-231122T1200Z/ /O.NEW.KTFX.HW.W.0025.231121T1000Z-231122T1200Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Saint Mary, Kiowa, Marias Pass, Dupuyer, East Glacier Park, Browning, Heart Butte, Logan Pass, and Babb 1118 PM MST Mon Nov 20 2023 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TUESDAY TO 5 AM MST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph, are expected. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...From 3 AM Tuesday to 5 AM MST Wednesday. * IMPACTS...High winds may move loose debris or result in property damage. Travel could be difficult, especially for high profile vehicles and those pulling trailers. * ADDITIONAL DETAILS...The period of most intense winds are expected to occur from approximately 10 AM MST this morning to 7 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-220100- /O.UPG.KTFX.HW.A.0020.231121T1500Z-231122T1200Z/ /O.NEW.KTFX.HW.W.0025.231121T1500Z-231122T1200Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Cut Bank, and Santa Rita 1118 PM MST Mon Nov 20 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TUESDAY TO 5 AM MST WEDNESDAY... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph, are expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From 8 AM Tuesday to 5 AM MST Wednesday. * IMPACTS...High winds may move loose debris or result in property damage. Travel could be difficult, especially for high profile vehicles and those pulling trailers. * ADDITIONAL DETAILS...The period of most intense winds are expected to occur from approximately 12 PM MST this afternoon to 6 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
2 follow-up statements
681 WWUS75 KTFX 212151 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 251 PM MST Tue Nov 21 2023 MTZ301-302-221200- /O.CON.KTFX.HW.W.0025.000000T0000Z-231122T1200Z/ East Glacier Park Region-Northern High Plains- Including the following locations: East Glacier Park, Babb, Dupuyer, Kiowa, Marias Pass, Saint Mary, Browning, Logan Pass, and Heart Butte 251 PM MST Tue Nov 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 5 AM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The period of most intense winds are expected to occur through approximately 9 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-221200- /O.CON.KTFX.HW.W.0025.000000T0000Z-231122T1200Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Santa Rita, and Ethridge 251 PM MST Tue Nov 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until 5 AM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The period of most intense winds are expected to occur through approximately 9 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
453 WWUS75 KTFX 221110 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 410 AM MST Wed Nov 22 2023 MTZ301>303-221215- /O.CAN.KTFX.HW.W.0025.000000T0000Z-231122T1200Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Babb, Browning, Dupuyer, Logan Pass, Kiowa, Heart Butte, East Glacier Park, Ethridge, Marias Pass, Santa Rita, Saint Mary, and Cut Bank 410 AM MST Wed Nov 22 2023 ...HIGH WIND WARNING IS CANCELLED... The threat for High Winds has ended across the East Glacier Park Region, Northern High Plains, and Eastern Glacier, Western Toole, and Central Pondera; however, strong and gusty west winds will continue through the morning before a wind shift to the north as a cold front slides south from Canada. $$ Moldan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 20, 10:05 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Nov 20, 10:05 PM MST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1005 PM MST Mon Nov 20 2023 ...Aviation Section Updated... .SYNOPSIS... Gusty winds develop overnight tonight as an upper level system approaches the area. Winds will die down Wednesday before a cold front pushes through on Thanksgiving, bringing areas of snow to the region that could cause some travel difficulties for Thanksgiving plans. && .UPDATE... The going forecast has a good handle on trends, hence no update will be made this evening. -AM && .AVIATION... 1005 PM MST Mon Nov 20 2023 (21/06Z TAF Period) VFR conditions continue to prevail across all terminals under a few high-level clouds throughout the TAF period. Surface winds through the first portion of the period remain light; however, increase throughout the day Tuesday at most terminals, specifically along the Hi-Line with the presence of mountain waves along the Rocky Mountain Front and immediate eastern slopes. - Pierce Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 412 PM MST Mon Nov 20 2023/ Through Tuesday… Winds have weakened across the area today as building high pressure at the surface has resulted in a weakening of a strong pressure gradient that was present yesterday evening and early this morning. While temperatures will be around 10 degrees cooler than they were yesterday, the lighter winds should more than make up for the reduction in temperatures for most of us. As we head into the overnight hours, increasing upper level flow will result in the formation of a leeside trough over Alberta, which will then deepen into a defined low pressure system and dive southward towards the area. With this leeside low contrasting with existing high pressure over the Northern Rockies, winds will make a return to the area tomorrow, particularly along the Rocky Mountain Front. Current model guidance suggests that this strong pressure gradient will couple with some modestly favorable upper level flow to allow for a few mountain waves to develop, which could result in a few isolated wind gusts to 70 mph along the immediate Rocky Mountain Front, with a risk that they could propagate the whole way to Cut Bank. At this time, the 3km NAM is the most aggressive with this possibility, with most other models being less enthusiastic, resulting in the NBM suggesting that there is around a 30% chance of these winds in Cut Bank. Given the setup, I’d put the chances of peak winds at around 40-50%, but that still isn’t quite enough confidence for me to upgrade the High Wind Watch to a Warning. For now, I did push back the start time of the Watch along the Rocky Mountain Front to better line up with the Watch for Cut Bank to bring things into better alignment. Across the rest of the area, conditions will be warm, breezy and cloudy. Ludwig Wednesday through next Monday...a highly amplified and anomalous pattern is expected across North America as H500 ridging builds over the Eastern Pacific and the Gulf of Alaska and a longwave trough and associated closed low deepens and remains nearly stationary over the Hudson Bay and eastern 2/3rds of the CONUS. This will result in predominately northwesterly flow aloft over the Northern Rockies, with H500 shortwaves diving/digging south over North Central through Southwest Montana. This pattern is a very favorable pattern for below to well below normal high temperatures, especially from Thursday through the upcoming weekend. At the surface a cold front over Southern Canada on Wednesday morning will move south and across the plains of North Central and Central Montana prior to 18z Wednesday. High temperatures on Wednesday over the plains of North Central and Central Montana will likely occur by the late morning to early afternoon, with temperatures falling thereafter as a stronger of push of CAA surges south during the late afternoon/early evening hours on Wednesday. This stronger push of CAA will help to drive the cold front across the remainder of Central and Southwest Montana through Wednesday night, with the front clearing the Idaho border near 12z Thursday. This surge of CAA through the north-south orientated valleys of Southwest and Central Montana will lead to a a period of breezy and gusty north winds, especially from Wednesday evening through Thursday evening, with the latest NBM probabilistic data supporting a 50-70% chance that these northerly winds will be sustained at or above 17kts for an extended period of time. While light precipitation may accompany the initial passage of the cold front Wednesday morning/early afternoon the bulk of precipitation is expected to fall from late Wednesday afternoon through Thursday evening with and behind the stronger push of CAA. Precipitation will be the heaviest and most persistent in the northerly and easterly upslope areas over this timeframe, especially along and southwest of a Browning, to Great Falls, to Lewistown line where the latest NBM probabilistic data supports a 50+% chance for QPF to exceed 0.10" and a 10-20% chance of exceeding 0.25". Most if not all of the falling precipitation will occur as a rain/snow mix or all snow, with the best (40-60%) chance for snowfall amounts reaching exceeding 4" occurring at or above 5000ft in North Central and Central Montana and 6000ft in Southwest Montana. Impacts to travel are likely from Wednesday night through Thursday night as road surfaces cool, but as of right now these impacts look to remain within or below Winter Weather Advisory levels. Lingering light snow/snow showers will be possible from Friday through the weekend, especially in favored northerly upslope areas. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 31 56 43 51 / 0 0 0 10 CTB 28 54 36 43 / 0 0 0 20 HLN 25 50 31 48 / 0 0 0 10 BZN 20 49 25 49 / 0 0 0 0 WYS 13 40 16 38 / 0 0 0 0 DLN 20 48 25 47 / 0 0 0 0 HVR 25 54 35 48 / 0 0 0 10 LWT 25 60 38 50 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 8 AM MST Tuesday through late Tuesday night for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 1:50 AM MST | Winter Storm Watch | TFX | Beaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 5 more | 24 hr |
| Nov 21, 1:50 AM MST | Winter Weather Advisory | TFX | Beaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 9 more | 63 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.